First Aid for Disequilibrium in Dogs
A dog that suddenly loses its sense of balance could in fact be suffering from a serious health problem -- one that requires immediate veterinary attention.
Some of the most common causes of disequilibrium are head trauma, middle ear infections, “old dog vestibular disease,” and poisoning.
Examine the dog's head for signs of trauma. If you should find cuts or bruises or observe signs of shock, get immediate help from a vet. If there are no signs of head injury and you are certain the dog is not diabetic or has not been in an accident, examine the ears for signs of discharge, wax, or inflammation. These may indicate an ear infection, which will require veterinary assistance.
If you know the dog is diabetic:
- Check the pet’s insulin dosage and schedule.
- Refer to the diabetes guidelines.
If there is no discharge in the ears:
- The dog may have swallowed human medicines.
- The dog may have swallowed mind-altering drugs.
- The dog may have ingested alcohol.
- The dog may be showing signs of a brain disorder (especially common in older dogs).
- Take the dog to a vet as soon as possible for proper diagnosis.
Always keep human medicines and potentially poisonous substances out of the reach of dogs. In addition, seek veterinary treatment when your dog develops an ear infection and maintain a proper schedule of the insulin injections if he or she has diabetes.
Any disorder of the neurons that may be characterized by rolling, circling, falling, etc.
A hormone created by the pancreas that helps to regulate the flow of glucose